New Jersey, 2007

Lightning Strike in New Jersey, September 8, 2007

September 8, 2007 · NWS OKX · 1 event in 1 county or zone

Lightning struck and killed a 47 year old male while fishing on Upper Greenwood Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Lightning struck and killed a 47 year old male while fishing on Upper Greenwood Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 8:27 PM EST, 33 minutes earlier.

Area forecast discussion, Sep 8, 8:27 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
927 PM EDT SAT SEP 8 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL WEAKEN AND MOVE SLOWLY TO THE EAST AS
TROPICAL STORM GABRIELLE CONTINUES TO MOVE NW AROUND THE
PERIPHERY OF THIS HIGH. REFER TO THE LATEST NATIONAL HURRICANE
CENTER FORECASTS OF GABRIELLE.

A WEAK COLD FRONT WILL STALL OUT JUST NORTH OF THE LOCAL AREA
TONIGHT. A WAVE OF LOW PRESSURE IN THE PLAINS WILL MOVE INTO NEW
ENGLAND ON SUNDAY...PUSHING THE FRONT BACK TO THE NORTH. A COLD
FRONT WILL PUSH ACROSS THE AREA VERY SLOWLY MONDAY AND TUESDAY AS A
WAVE OF LOW PRESSURE RIDES ALONG IT. HIGH PRESSURE RETURNS ON
WEDNESDAY...THEN ANOTHER FRONTAL SYSTEM SLOWLY APPROACHES FOR LATE
IN THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
WITH THE LOSS OF DAYTIME HEATING AND INSTABILITY THUNDERSTORMS
HAVE DIMINISHED IN INTENSITY AND AREAL COVERAGE. STILL SOME WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS IN THE LOWER HUDSON VALLEY
NEAR FRONTAL BOUNDARY. WILL KEEP A SLIGHT CHANCE FOR THE REST OF
THE EVENING AND OVERNIGHT ACROSS THE LOWER HUDSON VALLEY AND
INTERIOR SOUTHERN CONNECTICUT WITH FRONTAL BOUNDARY AND PREFRONTAL
TROUGH NEAR BY.

ALL SHORT RANGE MODELS IN GOOD AGREEMENT OF WEAK COLD FRONT ACROSS
UPSTATE NEW YORK TO STALL OUT JUST NORTH OF THE LOCAL AREA TONIGHT
AS THE FLOW ALOFT BECOMES NEARLY PARALLEL TO IT...THEN PUSH IT BACK
TO THE NORTH ON SUNDAY AS A WAVE OF LOW PRESSURE MOVES INTO NEW
ENGLAND FROM THE OHIO VALLEY. MEANWHILE...WESTERN ATLANTIC
RIDGING WILL CONTINUE TO STEER GABRIELLE TO THE NW TOWARDS THE
NORTH CAROLINA COAST TONIGHT...BEFORE SHE TAKES A NORTHWARD TURN
TOWARDS THE OUTER BANKS ON SUNDAY.

THIRD NIGHT OF A SOUTHERLY FLOW...BUT HARD TO GET FOG/STRATUS THIS
TIME OF YEAR. COULD BE SIMILAR TO LAST NIGHT...JUST FEW-SCT
STRATUS ALONG THE COAST WITH PATCHY FOG DEVELOPING LATE WITH MINIMAL
TEMP/DEWPOINT SPREAD.

LOW CHC POPS CONTINUE SUNDAY AFTERNOON WITH THE BOUNDARY IN THE
VICINITY AND S/W MOVING THROUGH.

NO BIG DIFFERENCES IN MOS TEMPS TONIGHT AND SUN SO USED A BLEND.
HIGHS SHOULD RANGE SLIGHTLY ABOVE NORMAL LEVELS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
GABRIELLE WILL TAKE A SHARP RIGHT TURN AROUND THE PERIPHERY OF THE
BERMUDA HIGH SUNDAY NIGHT AND CONTINUE ON A NE TRACK PASSING WELL
SOUTH OF THE AREA EARLY NEXT WEEK.

MEANWHILE...LOW PRESSURE OVER THE OHIO VALLEY MOVES INTO NEW
ENGLAND WITH FRONT LIFTING BACK TO THE NORTH. HAVE LEFT SCHC POPS
IN THE FORECAST AS THIS WAVES ATTENDING COLD FRONT APPROACHES
OVERNIGHT IN ADDITION TO DECENT SHORTWAVE ALOFT. CHC POPS REMAIN
IN THE FORECAST THROUGH MONDAY AS FRONT IS VERY SLOW TO MOVE EAST.

TEMPS WILL REMAIN SLIGHTLY ABOVE SEASONABLE LEVELS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE EXTENDED FORECAST HAS TRENDED SLOWER OVERALL FROM YESTERDAY. BY
TUE MORNING...THE CENTER OF GABRIELLE IS FORECAST TO BE
APPROXIMATELY 200 MI SE OF NANTUCKET AND CONTINUING ON A QUICK NE
TRAJECTORY. IT APPEARS THAT GABRIELLE WILL REMAIN SEPARATE FROM THE
COLD FRONT SLOWLY MOVING ACROSS THE NORTHEAST. AS SUCH...HAVE
FOLLOWED HPC/S FORECAST CLOSELY DURING THIS TIME WHICH ALSO REFLECTS
TPCS OFFICIAL FORECAST ON GABRIELLE.

LOW CONFIDENCE FORECAST AT LEAST INTO WED AS MODELS DIVERGE WITH THE
PROGRESSION OF THE FRONT. GFS IS THE SLOWEST AND WETTEST...WHICH HPC
SEEMS TO LIKE. WOULD LIKE TO SEE A BIT MORE CONVERGENCE ON THIS
SOLUTION BEFORE TOTALLY BUYING INTO IT...SO HAVE KEPT POPS IN THE
CHC CATEGORY DESPITE THE INDICATION OF HEAVY RAIN ASSOCIATED WITH A
WAVE OF LOW PRESSURE RIDING THE BOUNDARY THROUGH THE AREA.

HIGH PRESSURE BRIEFLY BUILDS IN FOR THE MIDWEEK PERIOD...DRYING
THINGS OUT ON WED...BUT IS QUICKLY PUSHED OFFSHORE TO ALLOW THE NEXT
FRONTAL SYSTEM TO APPROACH. FORECAST NOW BECOMES TRICKY AS AN OLD
BOUNDARY ACROSS THE MID ATLANTIC REGION STARTS TO RETRACT TO THE
NORTH...WITH THE NEXT AMPLIFYING TROUGH DIGGING INTO THE EASTERN
THIRD OF THE COUNTRY BY LATE IN THE WEEK. OFFSHORE RIDGING WILL SLOW
THE EASTWARD PROGRESSION OF THE SURFACE FEATURES WITH THE SFC LOW
TRACKING INTO SOUTHERN QUEBEC BY FRI MORNING...WITH ITS WARM FRONT
SLIDING THROUGH...THEN SLOWLY DRAGGING ITS COLD FRONT ACROSS THE
AREA FRI NIGHT AND SAT.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
COLD FRONT EXTENDING FROM NORTHERN NEW ENGLAND TO NORTHWESTERN
PENNSYLVANIA WILL MOVE A LITTLE FURTHER SOUTH THIS EVENING BEFORE
STALLING OUT AND THEN MOVING BACK NORTH SUNDAY. THE AREA WILL
THEREFORE REMAIN IN THE WARM SECTOR. THE LAST OF THE SHOWERS AND
THUNDERSTORMS WAS MOVING THROUGH PORTIONS OF THE LOWER HUDSON
VALLEY...AFFECTING SWF. LOSS OF DAYTIME HEATING AND PASSAGE OF
VORT MAX WILL KEEP CHANCES FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS TO A MINIMUM AND WILL NOT INCLUDE IN ANY TAFS. SHORT
WAVE APPROACHES BY MID DAY SUNDAY AND WILL BE A CHANCE FOR SHOWERS
AND THUNDERSTORMS WITH MVFR CONDITIONS POSSIBLE IN ANY THAT
DEVELOP.

SCATTERED TO BROKEN MID AND HIGH CLOUDS EXPECTED ACROSS THE TERMINALS
THROUGH THE PERIOD WITH POSSIBLY SOME SCATTERED STRATUS AT ISP AND
GON OVERNIGHT. WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST UNDER
10 KT THEN INCREASE TO ABOUT 10 KT ALONG THE COAST.

OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...SCATTERED SHOWERS WITH
BRIEF SUB-VFR CONDITIONS MAY ALSO BE POSSIBLE AT ANY TIME MONDAY
AND MONDAY NIGHT AS THE FRONTAL BOUNDARY REMAINS NORTH OF THE
AREA...WITH NIGHTTIME SUB-VFR IN LOW STRATUS AND FOG ALSO POSSIBLE
AT COASTAL TERMINALS. A COLD FRONT PUSHES THROUGH LATE MON NIGHT
AND THEN STALLS JUST SOUTH ON TUE WITH A WAVE OF LOW PRESSURE
APPROACHING FROM THE OHIO VALLEY. THIS WILL LIKELY PRODUCE AN
EXTENDED PERIOD OF SUB-VFR CONDITIONS ON TUE. ANOTHER FRONT MAY
BRING ADDITIONAL SCATTERED SHOWERS WITH SUB-VFR CONDITIONS FRI
INTO SAT.

&&

.MARINE...
WITH THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE WATERS
ENDED FOR THIS EVENING HAVE UPDATED TO REMOVE. WINDS ON THE SOUND
A FEW KNOTS HIGHER THAN FORECAST WITH SEAS AT THE CENTRAL SOUND
BUOY RUNNING 2 FT. HAVE UPPED WINDS AND SEAS FOR THIS EVENING.
WINDS AT AMBROSE HAVE BEEN GUSTING TO NEAR 25 KT DURING THE
EVENING AND ARE SLOWLY DIMINISHING...AND WILL KEEP OCCASIONAL GUST
WORDING WEST OF FIRE ISLAND INLET THROUGH THE EVENING.

OTHERWISE NO CHANGES TO THE REST OF THE FORECAST.

SEAS SHOULD REMAIN BELOW 5 FT. SUB SCA CONDITIONS THROUGH AT
LEAST MONDAY AFTERNOON ON A S TO SW FLOW. WINDS ON MONDAY NIGHT
THEN SHIFT W TO NW. FOLLOWED ALONG THE LINES OF THE NAH VERSION OF
WAVEWATCH GUIDANCE REGARDING SWELLS FROM GABRIELLE...WHICH IS
FORECAST TO PASS WELL TO THE SOUTHEAST MONDAY NIGHT INTO TUESDAY
MORNING. THE MODEL SHOWS SOUTHERLY SWELL REACHING 5 FT NOT UNTIL
TUESDAY EVENING. FEEL THAT IT MAY BE BUILDING THE SWELL TOO
SLOWLY...SO 5 FT WAVES ARE IN THE FORECAST DURING THE DAY ON
TUESDAY. SWELL SUBSIDES LATE TUESDAY NIGHT...THEN BACK TO SUB SCA
CONDITIONS THROUGH THURSDAY.

&&

.HYDROLOGY...
WIDELY SCT SHOWERS AND TSTMS AHEAD OF A WEAK COLD FRONT WILL
PRODUCE UP TO 0.25 INCHES OVERNIGHT...MAINLY ACROSS THE LOWER
HUDSON VALLEY AND INTERIOR SOUTHERN CT. SCATTERED AMOUNTS UP TO A
QUARTER INCH WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND SUNDAY
EVENING...MAINLY ACROSS THE LOWER HUDSON VALLEY AND INTERIOR
SOUTHERN CT.

MORE WIDESPREAD SHOWERS AND TSTMS ARE POSSIBLE MONDAY
AND TUESDAY...WHERE 0.50 TO 1.00 INCH IS POSSIBLE AREA WIDE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 8, 7:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
847 PM EDT SAT SEP 8 2007

CTZ005>007-NYZ067>070-091000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
847 PM EDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE REMNANTS OF TROPICAL STORM GABRIELLE MOVE TOWARD THE
REGION...THERE IS A CHANCE FOR HEAVY RAINFALL MONDAY INTO MONDAY
NIGHT. FOR THE LATEST FORECASTS ON GABRIELLE...PLEASE REFER TO THE
NATIONAL HURRICANE CENTER PUBLIC FORECAST ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ330-335-338-340-345-350-353-355-370-CTZ008>012-NJZ002>006-011-
NYZ071>081-091000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
847 PM EDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS THE POTENTIAL FOR HEAVY RAIN MONDAY INTO MONDAY NIGHT AS
THE REMNANTS OF TROPICAL STORM GABRIELLE APPROACH AND MOVE AWAY
FROM THE REGION. WIND SPEEDS COULD APPROACH TROPICAL STORM FORCE
BEYOND 20 NM SOUTH AND EAST OF THE LONG ISLAND COAST LINE MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 3:59 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
459 PM EDT SAT SEP 8 2007

NYZ067-082145-
ORANGE-
459 PM EDT SAT SEP 8 2007

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLRIFT...OR NEAR PORT JERVIS...AND MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

JC
Special weather statement, Sep 8, 6:04 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
704 PM EDT SAT SEP 8 2007

CTZ005-082330-
NORTHERN FAIRFIELD-
704 PM EDT SAT SEP 8 2007

...STRONG THUNDERSTORM WILL IMPACT NORTHERN FAIRFIELD COUNTY...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWLING...AND MOVING EAST AT 20 MPH. THE
THUNDERSTORM WILL MOVE THROUGH EXTREME NORTHERN FAIRFIELD COUNTY IN
THE VICINITY OF SHERMAN AT AROUND 715 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

JC

The radar

The Brookhaven radar (KOKX), 127 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Passaic

When
September 8, 9:00 PM EST
Where
Passaic County, 1.38 mi N of Hewitt
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.170, -74.320

A thunderstorm produced lightning that struck a 47 year old male while fishing in a boat over Upper Greenwood Lake in Passaic County, NJ.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Passaic2007-09-0847MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60177.